Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Feb 8, 2024, 4:41 PM CST for Putnam County, Illinois. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 8, 2024, 4:41 PM CST (22:41 UTC)
- Expired
- Feb 8, 2024, 4:59 PM CST
- In force
- 18 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Putnam County, IL
The radar
The Chicago radar (KLOT), 112 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 4:45 PM CST | TORNADO | 5 W Magnolia, IL | A semi truck was overturned with damage to at least one outbuilding, as well as to multiple large trees, at this location. Multiple trained spotter visual reports and video of a tornado. Time estimated based on video and radar. Unknown path length, width, and |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WFUS53 KDVN 082241
TORDVN
ILC155-082315-
/O.NEW.KDVN.TO.W.0001.240208T2241Z-240208T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
441 PM CST Thu Feb 8 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Putnam County in north central Illinois...
* Until 515 PM CST.
* At 441 PM CST, a severe thunderstorm capable of producing a tornado
was located over Lake Wildwood, or 8 miles northeast of Lacon,
moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Granville, McNabb, Mark, Magnolia, Standard, and Florid around 445
PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8944
4131 8918 4131 8916 4110 8916
TIME...MOT...LOC 2241Z 234DEG 41KT 4111 8930
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
McClure3 follow-up statements
444
WWUS53 KDVN 082244
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
444 PM CST Thu Feb 8 2024
ILC155-082315-
/O.CON.KDVN.TO.W.0001.000000T0000Z-240208T2315Z/
Putnam IL-
444 PM CST Thu Feb 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR PUTNAM
COUNTY...
At 444 PM CST, a confirmed tornado was located near Henry, moving
northeast at 45 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Granville, McNabb, Mark, Magnolia, Standard, and Florid around 450
PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8944
4131 8918 4131 8916 4110 8916
TIME...MOT...LOC 2244Z 234DEG 41KT 4112 8927
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
McClure149
WWUS53 KDVN 082248
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
448 PM CST Thu Feb 8 2024
ILC155-082315-
/O.CON.KDVN.TO.W.0001.000000T0000Z-240208T2315Z/
Putnam IL-
448 PM CST Thu Feb 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR
SOUTHEASTERN PUTNAM COUNTY...
At 448 PM CST, a severe thunderstorm capable of producing a tornado
was located over McNabb, or 9 miles southeast of Hennepin, moving
northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Standard around 455 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This storm has a history of producing tornadoes. Seek shelter now!
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4118 8929
4125 8919 4127 8916 4110 8916
TIME...MOT...LOC 2248Z 234DEG 41KT 4115 8922
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
McClure187
WWUS53 KDVN 082259
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
459 PM CST Thu Feb 8 2024
ILC155-082308-
/O.CAN.KDVN.TO.W.0001.000000T0000Z-240208T2315Z/
Putnam IL-
459 PM CST Thu Feb 8 2024
...THE TORNADO WARNING FOR SOUTHEASTERN PUTNAM COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
far southeast Bureau County and much of Putnam County until 515 PM
CST. A strong storm was located south of Lake Thunderbird and is
capable of producing large hail
LAT...LON 4110 8936 4112 8934 4115 8933 4118 8929
4125 8919 4127 8916 4110 8916
TIME...MOT...LOC 2255Z 234DEG 41KT 4122 8910
$$
McClureWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Feb 8, 2:23 PM CST, 2 hours 18 minutes earlier. Its key messages:
- Strong southwest wind gusts of 45 mph through sunset, especially in northeast MO, eastern IA, and adjacent areas of IL, where a Wind advisory continues through 6pm.
- A Marginal (level 1 of 5) risk of severe weather late this afternoon/early evening across northern IL. If storms develop, gusty winds and small hail will be the primary risks.
- Above normal temperatures continue Friday, but not as warm as today.
- Turning colder and more seasonable this weekend and next week, with mostly dry conditions.
Area forecast discussion, Feb 8, 2:23 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
223 PM CST Thu Feb 8 2024
.KEY MESSAGES...
- Strong southwest wind gusts of 45 mph through sunset,
especially in northeast MO, eastern IA, and adjacent areas of
IL, where a Wind advisory continues through 6pm.
- A Marginal (level 1 of 5) risk of severe weather late this
afternoon/early evening across northern IL. If storms
develop, gusty winds and small hail will be the primary risks.
- Above normal temperatures continue Friday, but not as warm as
today.
- Turning colder and more seasonable this weekend and next week,
with mostly dry conditions.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 222 PM CST Thu Feb 8 2024
A very warm and windy day is unfolding today, with record highs in
the 60s already occurring at most locations this afternoon.
Visible satellite loop shows mostly sunny skies, and combined
with deep mixing today resulted in temperatures quickly rising
into the upper 50s to mid 60s. This last time we saw
widespread 60s was back on November 16th last year. How common
is seeing 60 degrees so early in the calendar year? The last
time MLI had a 60 degree temp this early was Jan 29th 2013. Deep
mixing also allowed strong low level winds (40-50kt at 2-3kft
on the DVN VWP) to be mixed to the surface. At 2 pm, much of the
area has seen wind gusts over 40 mph.
Regarding headlines, will continue the wind advisory through 6pm
tonight. Isallobaric max is expected to be east of the CWA then,
and with the pressure gradient relaxing, winds will decrease
under advisory levels after sunset.
Late This Afternoon/Early Evening...Assessing the suite of
observational tools and model data shows that there will be a
small narrow window for storms to develop between 4-6 pm this
evening mainly east of the Mississippi River. There may also be
some storms closer to our northern border along the cold front
that may need watching. Most solutions were overdoing moisture
depth today (especially the NAMNest) and with deep mixing has
kept dewpoints lower through the day. This lack of deep
moisture, as also observed on our 12Z sounding, will most likely
keep coverage of storms low when and if they form. That all
being said, steep lapse rates and deep layer shear will be more
than enough to support strong to severe storms. Storm motion
will be very quick (northeast ~60 mph), so residence time at any
location will be very small. While the tornado threat is non-
zero, high LCLs (2kft or higher) and veering surface winds
should keep the main hazards damaging wind and small hail with
the storms.
Evening shift will need to monitor trends and the upstream Cu
field for any changes in thinking. With a fast storm motion, be
sure to have a way to receive warnings tonight if one is issued.
Tonight...any storm threat will be east of our area after 8pm, with
winds becoming westerly and decreasing. Overnight lows will drop
into the upper 30s to lower 40s.
Friday...dry conditions and another above normal temperature day is
forecast, but with 850mb temps 3-5C cooler than today expect highs
to be slightly lower. A large gradient in temps may occur with
afternoon highs only in the upper 40s along and north of Hwy 20, to
the upper 50s/low 60s in northeast MO, southeast IA, and west
central IL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 222 PM CST Thu Feb 8 2024
Details:
Friday night, a quick moving disturbance will track across northern
Missouri and central Illinois. This is forecast to bring some light
rain, possibly mixed with snow, to portions of the area. The areas
with the best chances (30-40%) at seeing rainfall are across the
southeast half to two thirds of the CWA. Lows will be in the mid
20s north to mid 30s south.
Saturday through Wednesday, a zonal to NW flow will provide mainly
dry and cool conditions. An upper level wave will sweep across the
upper midwest Sunday afternoon and Sunday night as a larger system
tracks across the lower MS Valley. Slight (20%) chances for snow or
a rain snow mix clip our far south and eastern CWA during this time.
QPF remains further south, thus this may be lowered or removed in
later runs. Highs will be in the upper 30s to mid 40s through
Monday, with 40s widespread by Wednesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1134 AM CST Thu Feb 8 2024
VFR conditions are expected through the TAF cycle. Strong south
winds gusting over 30 kts will continue this afternoon and
quickly decrease after sunset. Isolated storms are expected to
develop east of the Mississippi River after 21z, but not impact
any of the terminals. In addition, a cold front will move
through after 02z.09 and may bring a shower to DBQ, but
confidence too low to include mention. Winds will turn westerly
late tonight.
&&
.CLIMATE...
Issued at 222 PM CST Thu Feb 8 2024
Record High Temperatures:
February 8:
KBRL: 66/1990
KCID: 57/1925*
KDBQ: 55/1925*
KMLI: 63/1990*
* = have been broken already
February 9:
KDBQ: 51/2009
Record Warm Minimum Temperatures:
February 8:
KDBQ: 37/1938
KMLI: 40/1925
February 9:
KDBQ: 42/1966
KMLI: 43/1966
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 6 PM CST this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Wind Advisory until 6 PM CST this evening for ILZ015-024>026-
034-035.
MO...Wind Advisory until 6 PM CST this evening for MOZ009-010.
&&
SHORT TERM...Gross
LONG TERM...14
AVIATION...Gross
CLIMATE...GrossHazardous weather outlook, Feb 8, 2:28 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 228 PM CST Thu Feb 8 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-092030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 228 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and isolated thunderstorms are expected today. There is a Marginal risk or a level 1 of 5, for severe weather late this afternoon and evening mainly east of a line from Dubuque to Galesburg. The main risks will be small hail and damaging wind. Strong winds gusting up to 40 mph will be possible this afternoon and evening. A wind advisory remains in effect through 6pm this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. GENERAL STORM MOTION OF THE DAY: Movement to the northeast around 60 mph. GROSS
In the hours before
Local storm report, Feb 8, 4:16 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
416 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Hail 2 E Asbury 42.52N 90.72W
02/08/2024 E0.88 inch Dubuque IA Public
Nickel estimate a few larger possible.
&&
AELocal storm report, Feb 8, 4:21 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
421 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Hail 1 NW Galena 42.43N 90.44W
02/08/2024 M0.25 inch Jo Daviess IL Public
&&
AESpecial weather statement, Feb 8, 4:21 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 PM CST Thu Feb 8 2024
ILZ017-018-082300-
Bureau IL-Putnam IL-
421 PM CST Thu Feb 8 2024
...A strong thunderstorm will impact portions of southeastern Bureau
and Putnam Counties through 500 PM CST
...
At 421 PM CST, Doppler radar was tracking a strong thunderstorm over
Sparland, or near Lacon, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Dalzell, McNabb,
Putnam, Mark, Magnolia, Standard, and Florid.
This includes the following highways...
Interstate 80 in Illinois between mile markers 70 and 72.
Interstate 180 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4110 8935 4112 8934 4115 8933 4115 8951
4142 8917 4111 8916
TIME...MOT...LOC 2221Z 233DEG 49KT 4104 8947
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SpeckSpecial weather statement, Feb 8, 4:23 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
423 PM CST Thu Feb 8 2024
IAZ054-066-068-ILZ007-009-082300-
Whiteside IL-Carroll IL-Scott IA-Clinton IA-Jackson IA-
423 PM CST Thu Feb 8 2024
...A strong thunderstorm will impact portions of northwestern
Whiteside, central Carroll, northeastern Scott, eastern Clinton and
southeastern Jackson Counties through 500 PM CST
...
At 423 PM CST, Doppler radar was tracking a strong thunderstorm near
Low Moor, or 8 miles west of Clinton, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Clinton, Camanche, Fulton, Savanna, Sabula, Low Moor, Andover, Argo
Fay, Thomson, Goose Lake, Bryant, Malone, Wacker, Bulgers Hollow,
Ideal, Teeds Grove, Center Hill, Elvira, South Sabula Lake Park, and
Camp Miss-Elk-Ton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 9042 4189 9056 4215 9011 4199 8993
TIME...MOT...LOC 2223Z 233DEG 41KT 4186 9041
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SpeckLocal storm report, Feb 8, 4:35 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
435 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 2 E Galena Territory 42.40N 90.30W
02/08/2024 E0.75 inch Jo Daviess IL Public
Report from mPING: Dime (0.75 in.).
&&
AELocal storm report, Feb 8, 4:38 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
438 PM CST Thu Feb 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Lowden 41.86N 90.92W
02/08/2024 E0.75 inch Cedar IA CO-OP Observer
Covered ground in small hail, with a few
flat disks that were dime diameter.
&&
AEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 2:25 AM CST | Wind Advisory | DVN | Hancock, Henderson, McDonough, Mercer, Rock Island, Warren | 16 hr |
| Feb 8, 3:53 PM CST | Severe Thunderstorm Warning | DVN | Jo Daviess | 37 min |
| Feb 8, 4:21 PM CST | Special Weather Statement | DVN | Putnam | 39 min |
| Feb 8, 4:28 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 47 min |
| Feb 8, 4:31 PM CST | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 29 min |
| Feb 8, 4:47 PM CST | Severe Thunderstorm Warning | DVN | Stephenson | 13 min |
| Feb 8, 5:31 PM CST | Special Weather Statement | DVN | Whiteside | 14 min |
| Feb 8, 5:32 PM CST | Severe Thunderstorm Warning | DVN | Stephenson | 28 min |
| Feb 8, 5:40 PM CST | Special Weather Statement | DVN | Putnam | 20 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.